Colorado, 2007High Wind in Colorado, September 29, 2007
September 29, 2007 · NWS PUB · 2 events in 2 counties and zones
Strong to high gradient winds occurred over the eastern mountains and plains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to high gradient winds occurred over the eastern mountains and plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 28, 2:09 PM MST, 11 hours 51 minutes earlier.
Area forecast discussion, Sep 28, 2:09 PM MST, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
309 PM MDT FRI SEP 28 2007
.SHORT TERM...
(TONIGHT AND SATURDAY)
CURRENTLY...ISOLATED STRONG CONVECTION DEVELOPING OVER KIOWA COUNTY
ALONG EAST-WEST ORIENTED AXIS OF ENHANCED INSTABILITY NORTH OF THE
ARKANSAS RIVER. OTHER WEAKER CONVECTION MOVING FROM THE SANGRES ONTO
THE PLAINS...THOUGH INSTABILITY IS MUCH LESS SOUTH OF THE ARKANSAS
RIVER AND WEST OF KLHX. OTHER AREA OF CONVECTION MOVING ACROSS THE
NM BORDER FROM SOUTH OF KDRO TO SOUTH OF KALS IN RESPONSE TO
INCREASING UPWARD MOTION FROM THE UPPER TROUGH DIGGING INTO THE
GREAT BASIN. MAIN SEVERE THREAT THROUGH EARLY EVENING LOOKS TO BE
LIMITED TO POCKET OF DEEPER INSTABILITY OVER PROWERS/KIOWA
COUNTIES...WITH PERHAPS A SLIGHT RISK OVER BACA/BENT/LAS ANIMAS IF
DEEPER INSTABILITY OVER NORTHERN NM CAN ADVECT NORTHWARD.
TONIGHT...ISOLATED TO SCATTERED -TSRA THIS EVENING AREAWIDE...WITH
LINGERING -SHRA PAST 06Z AS WEAK UPWARD MOTION CONTINUES. HIGHEST
POPS OVER THE SAN JUANS AND SAWATCH RANGE...WITH FAVORABLE
OROGRAPHICS AND CLOSER PROXIMITY TO THE UPPER TROUGH. FAIRLY MILD
TEMPS OVERNIGHT AS AIR MASS NEVER COMPLETELY DECOUPLES...PLUS RATHER
WIDESPREAD CLOUD COVER.
.SATURDAY...UPPER TROUGH LIFTS OUT OF THE GREAT BASIN DURING THE
DAY...MOVING INTO EXTREME NORTHWEST COLORADO BY LATE AFTERNOON. MAIN
UPPER JET WILL MOVE ACROSS THE AREA DURING THE DAY...WITH DEEP
SOUTHWEST FLOW FROM THE SURFACE THROUGH 300 MB DEVELOPING. EXPECT
WINDS TO REALLY CRANK UP BY MID-MORNING...WITH DEEP MIXING PROMOTING
VERY GUSTY CONDITIONS THROUGH THE DAY. GUSTS OF 40 TO 50 MPH OVER
THE EASTERN MOUNTAINS AND ACROSS THE PLAINS ARE LIKELY...A FEW 60
MPH GUSTS NOT OUT OF THE QUESTION OVER THE HIGHER PEAKS. BOTH NAM
AND GFS KEEP THE BOUNDARY LAYER FAIRLY MOIST THROUGH THE DAY OVER
THE PLAINS...WHICH MAY BE OVERDONE GIVEN THE USUALLY DRY DOWNSLOPE
SOUTHWESTERLY FLOW. WILL KEEP THE LOW POPS IN PLACE FOR NOW...BUT
WONT GO ANY HIGHER THAN ISOLATED AT THIS POINT. STRONG SHEAR/WINDS
ALOFT COULD CERTAINLY ENHANCE THE SEVERE WIND THREAT OVER THE FAR
EAST NR THE KS BORDER IN THE AFTERNOON...THOUGH INSTABILITY LOOKS
VERY MARGINAL. BETTER PRECIP CHANCES OVER THE CENTRAL AND SOUTHWEST
MOUNTAINS...WITH SOUTHWEST FLOW A MORE FAVORABLE DIRECTION FOR
OROGRAPHIC PRECIP...AT LEAST ALONG THE CONTINENTAL DIVIDE. SNOW
LEVEL WILL START OUT VERY HIGH (12K FEET)...LIMITING ANY
ACCUMULATIONS TO THE HIGHEST PEAKS DURING THE DAYTIME HOURS. -EP-
.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)
TROUGH AXIS OVER WESTERN COLORADO BY 00Z SUNDAY WITH MAIN FOCUS OF
PRECIPITATION IN NORTHERN COLORADO INTO OUR CENTRAL MOUNTAINS.
HAVE MAINTAINED SCATTERED TO ISOLATED POPS OVER CWFA THROUGH THE
FIRST HALF OF THE NIGHT...THEN TRAILING OFF INTO ISOLATEDS...WHICH
MAY BE OVERDONE THROUGH 12Z SUNDAY. COULD SEE AN INCH OR SO OF
SNOW IN THE HIGHER ELEVATIONS OF THE CENTRAL MOUNTAINS. MAIN INFLUENCE FROM
THE COMPACT...BUT VIGOROUS SYSTEM...WILL BE STRONG WINDS. WINDS
WILL LIKELY BE GUSTING OVER 40 MPH OVER PARTS OF THE PLAINS...AND
50 TO 60 MPH OVER THE HIGHER TERRAIN DURING THE EARLY EVENING.
RELATIVE HUMIDITIES WILL BE FAIRLY LOW IN THE EARLY EVENING...BUT
ABOVE 25 PERCENT. AS WE HAVE SEEN FROM THIS PAST WEEK...FIRES CAN
STILL START WITH THESE CONDITIONS...SO THIS PART OF THE FORECAST
WILL NEED TO BE WATCHED CLOSELY. CRITICAL FIRE WEATHER POTENTIAL
WILL BE POSSIBLE. WIND SPEEDS AND GUSTS OVERNIGHT WILL DEPEND ON
IF/WHEN THERE IS SOME DECOUPLING. MODEL SOUNDINGS SHOW THAT SOME
DECOUPLING WILL OCCUR...SO WIND GUST FORECAST IN LINE WITH
SURROUNDING OFFICES WITH GUSTS TAILING OFF BELOW 25 MPH. WINDS
WILL ALSO SWING AROUND NORTH OF WEST...AS TROUGH AXIS MOVES PAST
EASTERN COLORADO AND DRIER AIR POURS IN.
SUNDAY LOOKS TO BE A FAIRLY NICE DAY AFTER THE SWIFT MOVING
DISTURBANCE. VERY DRY AIR FORECAST BY MODELS TO BE OVER
CWFA...WITH MID LEVEL TEMPERATURES EXPECTED IN THE 8 TO 10 DEGREE
CELSIUS RANGE...AND FAIRLY LIGHT WINDS.
CHANGE FROM PREVIOUS OUTPUT IS A LITTLE SLUG OF MOISTURE MOVING IN
FROM THE SOUTH OVERNIGHT. THE NAM12 MORE AGGRESSIVE...PRINTING OUT
MEASURABLE RAIN OR SNOW IN THE WESTERN PART OF THE AREA TOWARD
DAWN...WHILE GFS HOLDS OFF A BIT LONGER. CHOSE TO HOLD OFF ON
INTRODUCING POPS ATTM.
ON MONDAY...MOISTURE IS OVER THE AREA...BEING PULLED NORTHWARD IN
ADVANCE OF ANOTHER VIGOROUS NORTHERN SHORT WAVE. PUT IN ISOLATED
POPS OVER THE ENTIRE AREA BY MIDDAY...BUT IT COULD HAPPEN SOONER.
TEMPERATURES WILL BE QUITE WARM AHEAD OF THE SHORT WAVE.
MONDAY NIGHT INTO TUESDAY MORNING...THE SHORT WAVE MOVES OVER THE
AREA...AND HAVE ISOLATED TO NEAR LOW CHANCE POPS. ITS POSSIBLE
THAT A FAIRLY SOLID BAND OF RAIN/SNOW SHOWERS...WITH A LITTLE
THUNDER...WOULD OCCUR AS THE SYSTEM MOVES THROUGH...BUT AS THE
EVENT NEARS...THAT SCENARIO COULD BE MORE EVIDENT.
AFTER THAT SHORT WAVE...MODELS FORECASTING MODERATE WEST TO WEST-
SOUTHWEST FLOW ALOFT...ALONG WITH MILD TEMPERATURES FOR EARLY
OCTOBER. HIGH TEMPERATURES WILL RANGE FROM THE 50S IN THE HIGHEST
ELEVATIONS TO THE LOWER 80S ACROSS THE SOUTHEAST PLAINS. -TLM-
&&
.AVIATION...EXPECT ISOLATED -TSRA/-SHRA OVER THE AREA THIS EVENING
WITH SOME LINGERING -SHRA OVERNIGHT...THOUGH MORE WIDESPREAD
ACTIVITY WILL REMAIN SOUTH AND EAST OF BOTH KPUB AND KCOS
TERMINALS. LOW LEVELS OF THE ATMOSPHERE ARE FAIRLY DRY...SO MAINLY
BRIEF MVFR CONDITIONS AT WORST WITH ANY STORMS. BREEZY TO WINDY
CONDITIONS WILL DEVELOP BY MIDDAY SATURDAY AS LOW PRESSURE DEEPENS
OVER THE PLAINS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
10/13
Hazardous weather outlook, Sep 28, 5:50 AM MST, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT FRI SEP 28 2007
COZ058>089-093>099-291300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
650 AM MDT FRI SEP 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
IT WILL BECOME BREEZY TO WINDY THIS AFTERNOON OVER MOST OF THE
REGION...AS A STRONG FALL STORM BEGINS MOVING INTO THE ROCKIES.
WIND GUSTS OF 30 TO 35 MPH ARE EXPECTED OVER THE SOUTHEASTERN
PLAINS...WHILE WIND GUSTS OF 50 MPH OR GREATER CAN BE EXPECTED
TONIGHT OVER THE PASSES AND EXPOSED RIDGE TOPS.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND TONIGHT. ONE OR TWO STORMS MAY BECOME
SEVERE...PARTICULARLY OVER THE RATON MESA...BACA COUNTY...AND
PROWERS COUNTY. WIND GUSTS OF 60 MPH WILL BE THE MAIN THREAT FROM
THESE STORMS...ALTHOUGH SMALL HAIL WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WEATHER SYSTEM IS FORECAST TO MOVE OUT OF THE GREAT BASIN INTO
THE CENTRAL ROCKIES LATE SATURDAY THROUGH SUNDAY. AHEAD OF THE
WEATHER SYSTEM...CONDITIONS WILL BE RELATIVELY WARM...WINDY...AND
A CHANCE FOR THUNDERSTORMS. THE MAIN THREAT FROM ANY THUNDERSTORM
WILL BE LOCALLY GUSTY WINDS...SMALL HAIL...AND CLOUD TO GROUND
LIGHTNING. WITH THE WINDY...WARM...RELATIVELY LOW DAYTIME
HUMIDITY...AND FINE FUELS SUCH AS GRASS DRYING OUT...CRITICAL
FIRE WEATHER CONDITIONS COULD DEVELOP ACROSS THE HIGH VALLEYS AND
SOUTHEAST COLORADO PLAINS SATURDAY AFTERNOON AND EVENING. THE
WEATHER SYSTEM IS FORECAST TO MOVE THROUGH COLORADO SATURDAY
NIGHT AND SUNDAY MORNING. WINDY...AND VERY WINDY ACROSS THE
HIGHER MOUNTAINOUS TERRAIN...CONDITIONS WILL CONTINUE SATURDAY
NIGHT AND SUNDAY. THERE WILL BE THE POTENTIAL FOR ACCUMULATING
SNOW GENERALLY ABOVE 8000 FEET FOR THE SAWATCH AND MOSQUITO
MOUNTAIN RANGES...INCLUDING MONARCH PASS...INDEPENDENCE
PASS...AND TENNESSEE PASS SATURDAY NIGHT AND SUNDAY. THERE IS
STILL SOME UNCERTAINTY WITH THIS POTENTIAL WEATHER SYSTEM. ANY
CHANGE IN THE STRENGTH...TIMING...AND TRACK COULD SIGNIFICANTLY
ALTER THE WEATHER FORECAST. PEOPLE WHO LIVE IN...OR PLANNING TO
TRAVEL ACROSS... COLORADO SATURDAY THROUGH SUNDAY SHOULD REMAIN
AWARE OF THE LATEST NATIONAL WEATHER SERVICE FORECASTS ON THIS
DEVELOPING WEATHER SYSTEM.
ANOTHER WEATHER SYSTEM IS FORECAST TO MOVE THROUGH THE CENTRAL
ROCKIES MONDAY AND MONDAY NIGHT BRINGING WITH IT A CHANCE FOR
THUNDERSTORMS. THE MAIN THREAT FROM THUNDERSTORMS WOULD BE
LOCALLY GUSTY WINDS...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE OVER THE SOUTHEASTERN PLAINS THIS AFTERNOON AND
EVENING.
High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- September 29, 2:00 AM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
High Wind, Pikes Peak Above 11000 Ft
- When
- September 29, 2:00 AM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Measured
- 67 kt (77 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Eastern Pacific Coastal Waters, September 29, 20071 death · 1 event
- Tornadoes in Texas, September 29, 2007$255,000 · EF1 · 2 events
- Waterspouts in Gulf of Mexico, September 29, 2007$50,000 · 3 events
- High Wind in South Dakota, September 29 to 30, 2007$40,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Nebraska, September 29, 2007$10,000 · 2 in hail · 15 events
- Hail and Damaging Winds in South Dakota, September 29, 20071 in hail · 14 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 29 to 30, 200713 events
- Hail and Damaging Winds in Kansas, September 29, 200761 kt wind · 8 events
- Flash Flooding and Hail in New Mexico, September 29, 200752 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 29 to 30, 20075 events
- Strong Wind in Washington, September 29, 2007$2,000 · 4 events
- Damaging Winds in Kansas, September 29, 200756 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59904, 59906.